Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 18, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 3, 2020, 4:59 AM CDT for McPherson County, Marion County, Kansas. It was in force for 61 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2020, 4:59 AM CDT (09:59 UTC)
- Expired
- May 3, 2020, 6:00 AM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Marion County, KS, McPherson County, KS
The radar
The Wichita radar (KICT), 72 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 5:14 AM CDT | HAIL 0.75 | Goessel, KS | |
| May 3, 5:14 AM CDT | HAIL 0.75 | Goessel, KS | |
| May 3, 5:14 AM CDT | HAIL 1.5 | Goessel, KS | DELAYED REPORT RECEIVED VIA FACEBOOK. TIME ESTIMATED BASED ON RADAR. |
| May 3, 5:34 AM CDT | HAIL 1 | 2 E Goessel, KS | VIA MPING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2222 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 426 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
157 WUUS53 KICT 030959 SVRICT KSC113-115-031100- /O.NEW.KICT.SV.W.0018.200503T0959Z-200503T1100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 459 AM CDT Sun May 3 2020 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Southern McPherson County in central Kansas... Southwestern Marion County in central Kansas... * Until 600 AM CDT. * At 458 AM CDT, a severe thunderstorm was located near Moundridge, moving east at 30 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Hillsboro, Marion, Moundridge, Inman, Peabody, Goessel, Lehigh and Marion Lake. This includes Interstate 135 between Mile Markers 44 and 57. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3844 9701 3817 9695 3818 9792 3828 9792 TIME...MOT...LOC 0958Z 257DEG 25KT 3825 9746 HAIL...1.25IN WIND...<50MPH $$ KLEINSASSER
2 follow-up statements
788
WWUS53 KICT 031003
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
503 AM CDT Sun May 3 2020
KSC113-115-031100-
/O.CON.KICT.SV.W.0018.000000T0000Z-200503T1100Z/
McPherson KS-Marion KS-
503 AM CDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR SOUTHERN MCPHERSON AND SOUTHWESTERN MARION COUNTIES...
At 502 AM CDT, a severe thunderstorm was located near Goessel, or 6
miles northeast of Moundridge, moving east at 30 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Hillsboro, Marion, Moundridge, Inman, Peabody, Goessel, Lehigh and
Marion Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3844 9701 3817 9695 3818 9792 3828 9792
TIME...MOT...LOC 1002Z 260DEG 25KT 3825 9741
HAIL...1.50IN
WIND...<50MPH
$$
KLEINSASSER812
WWUS53 KICT 031019
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
519 AM CDT Sun May 3 2020
KSC113-115-031100-
/O.CON.KICT.SV.W.0018.000000T0000Z-200503T1100Z/
McPherson KS-Marion KS-
519 AM CDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR SOUTHEASTERN MCPHERSON AND SOUTHWESTERN MARION COUNTIES...
At 519 AM CDT, a severe thunderstorm was located near Goessel, or 7
miles south of Hillsboro, moving east at 30 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Hillsboro, Marion, Moundridge, Peabody, Goessel, Lehigh and Marion
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3844 9701 3817 9695 3818 9781 3837 9743
TIME...MOT...LOC 1019Z 266DEG 26KT 3825 9725
HAIL...1.50IN
WIND...<50MPH
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:13 AM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 3, 3:13 AM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Wichita KS 313 AM CDT Sun May 3 2020 .SHORT TERM...(Today through Tuesday night) Issued at 313 AM CDT Sun May 3 2020 Main concern is precip/convective trends tonight and Monday and potential for strong/severe storms. For early this morning, it appears the elevated low level flow is stronger than progged currently via the KICT-88D VWP. The implication being a bit more lift and saturation ahead of the low amplitude wave moving across the area. So expect continued development a bit further southeastward across portions of central and southeast Kansas where there is a bit more potential instability. Cloud bearing shear may be sufficient to result in a couple of locally strong storms with small hail through about mid-morning. This activity should exit southeast Kansas by midday with the rest of the day dry and slightly cooler, though seasonably mild for early May. Otherwise, there continues to be a decent signal for the development of elevated convection across central and eastern Kansas late tonight into Monday morning, in the presence of stronger warm advection/moisture transport. It is quite possible this could evolve into a mesoscale cluster or complex with the cloud bearing shear and instability combo supporting a few severe storms. This activity should exit into Missouri by late morning. The main challenge on Monday afternoon remains how far north the effective warm front and better moisture/instability will get before the Pacific front arrives late in the day. The GFS remains more bullish in this regard which is reflected in stronger buoyancy and a weaker cap across southern Kansas during peak heating. If so, strong vertical wind shear is a given, which continues to support a conditional risk for organized severe storms Monday afternoon across across primarily southeast Kansas. This will be followed by a drier and seasonably mild airmass on Tuesday. Darmofal .LONG TERM...(Wednesday through Saturday) Issued at 313 AM CDT Sun May 3 2020 The medium range guidance still supports much cooler weather for the end of the week as an upper low which forms over Hudson Bay evolves into a larger vortex as it expands/moves southward toward the Great Lakes. This will send temperatures below seasonal climo by Friday and Saturday. KED && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1200 AM CDT Sun May 3 2020 Currently, a cold front extends from southern MO west along the KS/OK border then into eastern OK. Northeast winds near and just west of the front continue to be gusty at times. Scattered SHRA/TSRA will be possible overnight as better lift overspreads the area. Showers and storms developing over NW KS may survive into central KS, however should be weaker in nature. Recent trends continue to suggest the bulk of the activity develops toward dawn and mainly impacts southeast KS. However, kept VCTS mention for portions of central KS and southeast KS given relatively greater chance for seeing TSRA, and VCSH for south central KS where uncertainty is far greater. Hail (up to nickel size) and reduced VIS will be possible with the strongest storms. Expect low cigs at or near MVFR in the wake of any showers and storms. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 76 59 75 53 / 10 20 20 10 Hutchinson 76 56 72 50 / 10 30 20 10 Newton 74 56 71 51 / 10 30 30 10 ElDorado 75 57 73 52 / 20 30 30 10 Winfield-KWLD 76 60 78 54 / 20 20 20 10 Russell 75 53 71 47 / 10 40 30 0 Great Bend 75 54 73 49 / 10 40 20 10 Salina 76 54 68 50 / 10 40 50 10 McPherson 75 55 70 49 / 10 40 30 10 Coffeyville 74 60 79 55 / 40 30 50 40 Chanute 73 58 75 53 / 50 30 60 30 Iola 73 57 72 52 / 50 30 70 30 Parsons-KPPF 73 59 77 55 / 50 30 50 40 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...KED LONG TERM...KED AVIATION...KMB
Hazardous weather outlook, May 3, 3:52 AM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 352 AM CDT Sun May 3 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-040900- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 352 AM CDT Sun May 3 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Widely scattered thunderstorms are expected this morning across portions of central and southeast Kansas. A locally strong storm with dime size hail is possible. Chances for thunderstorms will return late tonight, especially across central and southeast Kansas. Strong to marginally severe storms will be possible toward sunrise, capable of nickel to quarter size hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few strong to marginally severe storms will be possible Monday morning across a portion of the Flint Hills and southeast Kansas. The main risk will be nickel to quarter size hail. A risk for severe storms will also exist across southeast Kansas on Monday afternoon. The main threats will be quarter to half-dollar size hail and damaging wind gusts to 65 mph. There is a slight chance for thunderstorms Thursday and Thursday night. The risk for severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, May 3, 4:47 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
447 AM CDT Sun May 3 2020
KSZ050>052-067-068-031015-
Reno KS-Rice KS-McPherson KS-Harvey KS-Marion KS-
447 AM CDT Sun May 3 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Reno County in south central Kansas...
Southern Rice County in central Kansas...
Southern McPherson County in central Kansas...
Harvey County in south central Kansas...
Southwestern Marion County in central Kansas...
* Until 515 AM CDT.
* At 444 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 5 miles
northwest of Goessel to 7 miles north of Hutchinson to Zenith...and
moving east at 45 mph.
Pea to dime size hail is possible with these storms.
* Locations impacted include...
Hutchinson, Newton, Mcpherson, Hesston, Hillsboro, South
Hutchinson, Sterling, Halstead, North Newton, Moundridge, Inman,
Buhler, Haven, Peabody, Nickerson, Burrton, Galva, Canton, Goessel
and Arlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3817 9847 3848 9711 3809 9698 3809 9715
3805 9715 3774 9846
TIME...MOT...LOC 0946Z 254DEG 41KT 3828 9743 3817 9794 3794 9847
KLEINSASSERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 4:47 AM CDT | Special Weather Statement | ICT | Harvey, Marion, Reno | 28 min |
| May 3, 5:09 AM CDT | Special Weather Statement | ICT | Reno | 36 min |
| May 3, 5:16 AM CDT | Special Weather Statement | ICT | Kingman | 29 min |
| May 3, 5:33 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno | 57 min |
| May 3, 5:41 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 64 min |
| May 3, 5:48 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 57 min |
| May 3, 5:50 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 55 min |
| May 3, 6:18 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 31 min |
| May 3, 6:22 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 68 min |
| May 3, 6:35 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 55 min |
| May 3, 6:43 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 62 min |
| May 3, 7:12 AM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 63 min |
| May 3, 7:30 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Wilson, Woodson | 60 min |
| May 3, 8:01 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Montgomery, Neosho, Wilson | 49 min |
| May 3, 8:28 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.